Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 26, NWS Norman, OK

March 27, 2016Jackson County, Tillman County, Oklahoma; Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Mar 27, 2016, 12:04 AM CDT for Jackson County, Tillman County, Oklahoma; Wilbarger County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2016, 12:04 AM CDT (05:04 UTC)
Expired
Mar 27, 2016, 12:45 AM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jackson County, OK, Tillman County, OK, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 15 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 12:20 AM CDTTSTM WND DMG2 N Davidson, OKTWENTY POWERPOLES SNAPPED IN HALF. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS54 KOUN 270504
SVROUN
OKC065-141-TXC487-270545-
/O.NEW.KOUN.SV.W.0026.160327T0504Z-160327T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1204 AM CDT SUN MAR 27 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL JACKSON COUNTY IN SOUTHWESTERN OKLAHOMA...
  CENTRAL TILLMAN COUNTY IN SOUTHWESTERN OKLAHOMA...
  CENTRAL WILBARGER COUNTY IN NORTHERN TEXAS...

* UNTIL 1245 AM CDT

* AT 1204 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ODELL TO NEAR FARGO TO NEAR VERNON...MOVING EAST
  AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  VERNON...FREDERICK...DAVIDSON...MANITOU...HOLLISTER...LOVELAND...ODELL...
  FARGO AND OKLAUNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3437 9946 3455 9896 3434 9875 3422 9875
      3417 9891 3421 9895 3416 9895 3405 9934
      3424 9936
TIME...MOT...LOC 0504Z 258DEG 37KT 3435 9938 3426 9929 3413 9928 

HAIL...1.00IN
WIND...<50MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:28 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 26, 9:28 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT SAT MAR 26 2016

.DISCUSSION...
APPEARS PART OF NORTHWEST OKLAHOMA WILL SEE MAINLY A WET SNOW
AFTER 1-2 AM. OVERALL IMPACT SHOULD BE REDUCED VISIBILITY WITH
SNOW ACCUMULATIONS CONFINED TO GRASSY AREAS. RAIN MAY ALSO CHANGE
TO SNOW AS FAR EAST AS ENID AND PONCA CITY PER RAP SOUNDINGS. MAIN
AREA OF PRECIPITATION SHOULD MOVE INTO FAR WESTERN OKLAHOMA
BETWEEN 10-11 PM. A FEW STRONG TO SEVERE STORMS WILL LIKELY FORM
OVER SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS WELL.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT SAT MAR 26 2016/

DISCUSSION...
PRECIPITATION CHANCES AND STRONG TO SEVERE STORM POTENTIAL
TONIGHT ARE THE MAIN CONCERNS.

TONIGHT...MOISTURE AND LIFT WILL INCREASE ACROSS THE ENTIRE AREA
AHEAD OF THE MID/UPPER LEVEL DISTURBANCE CURRENTLY OVER COLORADO.
SHOWERS AND PERHAPS THUNDERSTORMS WILL MOVE INTO WESTERN OKLAHOMA
SOMETIME IN THE 9 PM TO MIDNIGHT TIME FRAME. ADDITIONAL
THUNDERSTORMS MAY FORM AHEAD OF THIS ACTIVITY NEAR THE 850 MB
FRONT ACROSS SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS IN THE
10 PM TO 1 AM TIME RANGE. OVERALL...INCREASED RAIN CHANCES TONIGHT
IN MANY AREAS. SOME LOCATIONS COULD GET 0.50 TO 1 INCH OF RAIN.

AS FAR AS SEVERE THUNDERSTORM POTENTIAL IS CONCERNED TONIGHT...THINK
A FEW SEVERE STORMS WITH LARGE HAIL UP TO HALF DOLLARS COULD OCCUR
OVER MAINLY THE SOUTHERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS.
FORECAST MUCAPE IN THE 500 TO 1000 J/KG COMBINED VERY STRONG 0-6
KM SHEAR OF 45-75 KT SUPPORT MAINLY ELEVATED SUPERCELLS AND
MULTICELLS CAPABLE OF LARGE HAIL. CANNOT COMPLETELY RULE OUT A
DAMAGING WIND GUST OR TWO OF AROUND 60 MPH...ESPECIALLY SOUTHEAST
OF A WICHITA FALLS TO PURCELL TO SEMINOLE LINE WHERE SURFACE
DEWPOINTS WILL BE HIGHEST NEAR AND JUST SOUTHEAST OF A DEVELOPING
COLD FRONT. NOT EXPECTING MANY SEVERE REPORTS. APPEARS MOST...IF
NOT ALL...SEVERE STORMS SHOULD STAY SOUTH OF THE OKLAHOMA CITY
METRO AREA...WHICH SHOULD BE AFFECTED BY STORMS IN THE 2 TO 5 AM
TIME FRAME. ONGOING SPC MARGINAL RISK AREA IN THE 11 PM TO 7 AM
TIME FRAME APPEARS TO BE VERY REASONABLE.

THERE IS A CHANCE FOR RAIN TO MIX WITH OR TURN OVER TO SNOW IN
NORTHWESTERN OKLAHOMA AFTER MIDNIGHT TONIGHT. KEPT THIS MENTION
NORTH OF A CHEYENNE TO WATONGA TO PONCA CITY LINE...PER LATEST
MODEL GUIDANCE...RELYING MORE HEAVILY ON THE LATEST HRRR/RUC13
RUNS. RIGHT NOW...NOT EXPECTING ANY IMPACTS FROM ANY SNOW...BUT
COULD NOT COMPLETELY RULE OUT A DUSTING UP TO AN INCH IN
SOMEWHERE. ANY SNOW WOULD HAVE A DIFFICULT TIME ACCUMULATING DUE
TO WARM GROUND CONDITIONS.

SUNDAY...PRECIPITATION MAY LINGER BEFORE 10 AM NEAR AND EAST OF
I-35. RAPID CLEARING CAN BE EXPECTED LATE MORNING INTO EARLY
AFTERNOON. MODEL GUIDANCE HIGHS IN THE UPPER 50S TO LOWER 60S
SEEMED TO BE REASONABLE. NORTH SURFACE WINDS WILL DECREASE THROUGH
THE AFTERNOON HOURS.

SUNDAY NIGHT...CLEAR AND COLD CONDITIONS ARE FORECAST WITH A
SURFACE HIGH OVERHEAD. FREEZING OR SUBFREEZING TEMPERATURES MAY
BE POSSIBLE IN RURAL LOCATIONS...ESPECIALLY IN NORTHERN OKLAHOMA.
FOR NOW...DID NOT ISSUE A FREEZE WATCH DUE TO SOME UNCERTAINTY ON
HOW COLD IT WILL GET. WENT BELOW MODEL GUIDANCE LOWS THINKING
CALM WINDS...CLEAR SKIES...AND DRY AIR WILL ALLOW FOR EXCELLENT
RADIATIONAL COOLING.

MONDAY...SOUTHERLY SURFACE WINDS WILL FORM AND INCREASE...
ESPECIALLY IN WESTERN OKLAHOMA. DRY AND SLIGHTLY WARMER
CONDITIONS ARE FORECAST.

TUESDAY THROUGH THURSDAY...WILL MONITOR FOR VERY HIGH WILDFIRE
CONCERNS AND STRONG TO SEVERE THUNDERSTORM POTENTIAL DURING THIS
TIME FRAME. A DRYLINE WILL LIKELY BE OVER THE SOUTHERN PLAINS WITH
HOT...DRY...AND WINDY CONDITIONS WEST OF IT...AND WARM AND HUMID
CONDITIONS EAST OF THIS LINE. POTENTIAL INSTABILITY WILL INCREASE
EAST OF THE DRYLINE...WHICH COMBINED WITH STRONG SHEAR...WOULD
FAVOR SOME SEVERE THUNDERSTORM POTENTIAL...PARTICULARLY WEDNESDAY
AND WEDNESDAY NIGHT AS A MID/UPPER TROUGH APPROACHES THE SOUTHERN
PLAINS. WILL CLOSELY MONITOR. TEMPERATURES WILL REMAIN ABOVE
AVERAGE.

FRIDAY AND NEXT SATURDAY...DRY AND COOLER WEATHER IS FORECAST...
THOUGH CONFIDENCE IS RATHER LOW.

MBS

FIRE WEATHER...
WILDFIRE POTENTIAL WILL INCREASE ACROSS THE ENTIRE AREA ON MONDAY
AND WEST OF A DRYLINE TUESDAY AND WEDNESDAY. WESTERN OKLAHOMA AND
FAR WESTERN NORTH TEXAS HAVE THE GREATEST CHANCES FOR CRITICAL
FIRE WEATHER CONDITIONS MONDAY THROUGH WEDNESDAY.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  59  33  68 /  90  20   0   0
HOBART OK         40  61  35  68 /  60  10   0   0
WICHITA FALLS TX  45  63  36  71 /  50  10   0   0
GAGE OK           33  62  32  72 /  80  10   0   0
PONCA CITY OK     36  58  28  68 / 100  30   0   0
DURANT OK         49  59  38  68 /  20  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Mar 26, 6:55 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT SAT MAR 26 2016

OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
655 PM CDT SAT MAR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FROM ABOUT 11 PM
THROUGH EARLY SUNDAY MORNING ACROSS PORTIONS OF SOUTHERN OKLAHOMA
AND NORTH TEXAS. THE MARGINAL RISK IS GENERALLY SOUTH OF A LINE
FROM MANGUM TO CHICKASHA TO ADA AND DURANT. HAIL TO THE SIZE OF
HALF DOLLARS WILL BE POSSIBLE.

.WINTER WEATHER...
RAIN MAY MIX WITH OR CHANGE TO SNOW ACROSS NORTHWESTERN OKLAHOMA
AFTER MIDNIGHT.  ANY SNOW ACCUMULATIONS SHOULD BE LIMITED TO GRASSY
AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.FIRE WEATHER...
FIRE WEATHER WILL BE NEAR CRITICAL CONDITIONS FROM MONDAY THROUGH
THROUGH THURSDAY...WITH THE WORST CONDITIONS CURRENTLY EXPECTED
ON WEDNESDAY...WITH LOW HUMIDITY AND VERY WINDY CONDITIONS.

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT THROUGH
THURSDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Mar 26, 11:24 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1124 PM CDT SAT MAR 26 2016

OKZ035>038-270515-
COMANCHE OK-TILLMAN OK-KIOWA OK-JACKSON OK-
1124 PM CDT SAT MAR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COMANCHE...
TILLMAN...SOUTH CENTRAL KIOWA AND SOUTHEASTERN JACKSON COUNTIES UNTIL
1215 AM CDT...

AT 1122 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR MANITOU TO 6 MILES SOUTHWEST OF TIPTON...MOVING NORTHEAST
AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3465 9911 3469 9866 3429 9874 3430 9909
      3439 9927 3440 9926 3441 9926 3440 9928
      3442 9929 3441 9932 3443 9934
TIME...MOT...LOC 0422Z 241DEG 33KT 3451 9894 3444 9922

30
Special weather statement, Mar 26, 11:25 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT SAT MAR 26 2016

OKZ036-TXZ083-270500-
JACKSON OK-HARDEMAN TX-
1125 PM CDT SAT MAR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND CENTRAL
HARDEMAN COUNTIES UNTIL MIDNIGHT CDT...

AT 1122 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF QUANAH...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3438 9997 3451 9971 3451 9967 3453 9967
      3462 9948 3426 9949 3418 9980 3422 9999
TIME...MOT...LOC 0422Z 241DEG 33KT 3433 9980

30
Special weather statement, Mar 26, 11:58 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1158 PM CDT SAT MAR 26 2016

OKZ036-037-TXZ085-270530-
TILLMAN OK-JACKSON OK-WILBARGER TX-
1158 PM CDT SAT MAR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TILLMAN...SOUTHEASTERN
JACKSON AND NORTHERN WILBARGER COUNTIES UNTIL 1230 AM CDT...

AT 1155 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
ODELL...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3457 9909 3423 9892 3409 9946 3439 9947
TIME...MOT...LOC 0455Z 241DEG 33KT 3428 9940

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 11:24 PM CDTSpecial Weather StatementOUNTillman51 min
Mar 26, 11:58 PM CDTSpecial Weather StatementOUNTillman32 min
Mar 27, 12:07 AM CDTSpecial Weather StatementOUNComanche38 min
Mar 27, 12:25 AM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens50 min
Mar 27, 12:28 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens, Tillman47 min
Mar 27, 12:52 AM CDTWinter Weather AdvisoryOUNAlfalfa, Ellis, Harper, Woods, Woodward6 hr
Mar 27, 1:05 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens40 min
Mar 27, 1:46 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens21 min
Mar 27, 2:42 PM CDTFrost AdvisoryOUNAtoka, Beckham, Bryan, Caddo, Carter, Cleveland and 25 more18 hr
Mar 27, 2:42 PM CDTFreeze WarningOUNAlfalfa, Blaine, Canadian, Dewey, Ellis, Garfield and 11 more18 hr
Mar 26, 11:25 PM CDTSpecial Weather StatementOUNHardeman35 min
Mar 27, 12:40 AM CDTSpecial Weather StatementOUNWichita35 min
Mar 27, 1:16 AM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.